Alert archive / Oregon / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Medford, OR

June 20, 2018Douglas County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jun 20, 2018, 3:25 PM PDT for Douglas County, Oregon. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 3:25 PM PDT (22:25 UTC)
Expired
Jun 20, 2018, 4:00 PM PDT
In force
35 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, OR

The radar

The Medford radar (KMAX), 138 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS56 KMFR 202225
SVRMFR
ORC019-202300-
/O.NEW.KMFR.SV.W.0003.180620T2225Z-180620T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
325 PM PDT WED JUN 20 2018

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  East central Douglas County in southwestern Oregon...

* Until 400 PM PDT

* At 324 PM PDT, a severe thunderstorm was located over Soda Springs 
  Reservoir, or 29 miles south of Oakridge, moving northeast at 15 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Toketee Falls, Boulder Flat Recreation Site, Soda Springs Reservoir
  and Eagle Rock Campground.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4321 12248 4332 12260 4343 12241 4336 12226
TIME...MOT...LOC 2224Z 221DEG 16KT 4332 12246 

HAIL...1.00IN
WIND...60MPH
 
$$

FB
1 follow-up statement
640 
WWUS56 KMFR 202253
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
353 PM PDT WED JUN 20 2018

ORC019-202303-
/O.EXP.KMFR.SV.W.0003.000000T0000Z-180620T2300Z/
Douglas OR-
353 PM PDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Medford.

LAT...LON 4321 12248 4332 12260 4343 12241 4336 12226
TIME...MOT...LOC 2253Z 031DEG 10KT 4330 12246 

$$

FB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:24 PM PDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 20, 2:24 PM PDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
224 PM PDT Wed Jun 20 2018

.DISCUSSION...RADAR imagery shows plenty of active convection
firing along the Cascades north of Mt. McLoughlin, through Crater
and Diamond Lake, and east to Fort Rock. These storms are likely
to continue through the afternoon and evening, with activity
spreading south into Northern California expected soon. In fact,
some very weak showers are building in Siskiyou county as of this
writing, and further development is likely as the day goes on.

None of this activity is surprising, given the conditions present
over the area. Good heating today, along with above normal
moisture content, have primed the atmosphere. Meanwhile, an
incoming trough in the upper levels is providing cool air aloft,
promoting instability, and is also producing the lifting
necessary to get the convection going. A more detailed and
technical analysis of the situation is available within the
Mesoscale Discussion available from the SPC.

Hail and gusty winds are possible with any storm that develops
today, along with the constant threat of lightning. Those working
or playing outdoors through this evening should be prepared to
take shelter indoors should thunderstorms approach. Isolated severe
conditions are possible, and warnings will be issued if necessary.

For the rest of the forecast term, the weather will be relatively
quiet. Once the shortwave responsible for today's action leaves
the region, ridging will gradually begin to build into the Pacific
Northwest. Temperatures will steadily rise through the next
several days, reaching a peak on Sunday as the upper level ridge
xis moves overhead. Triple digit highs are possible in some of
valleys, specifically the Rogue and Shasta valleys, as well as the
valleys of western Siskiyou County. while temperatures will be
very warm, we only expect one day at these values. Should the
forecast change, either by expected highs rising further, or by
heat extending into another day, a heat advisory may be necessary.

A larger scale trough will enter the area by Monday, quickly
dropping temperatures down closer to seasonal values for the next
several days. Aside from the noticeable temperature change, the
trough will produce some increased cloudiness and a more robust
marine layer, but with moisture lacking, precipitation chances
are low. -BPN

&&

.AVIATION...For the 20/18Z TAFs...The marine layer will continue to
bring a mix of MVFR/IFR cigs along the coast, over the coastal
waters, and the Coquille Basin. This will continue into the evening
with the Ceilings and Visibility straddling LIFR/IFR.

Elsewhere, VFR conditions prevail and will do so throughout the TAF
period. Thunderstorms are expected across many parts of SW Oregon
and northern California this evening. Confidence is high that LMT
will see thunderstorms at some point this afternoon. Additionally,
Jackson County will see scattered thunderstorms this afternoon and a
few could drift within 10 nm of the airport. Thunderstorms should be
most numerous along and east of the Cascades. Any thunderstorms that
develop will be capable of producing very strong gusty outflow
winds and small hail. -Schaaf

&&

.MARINE...Updated 100 PM PDT Wednesday 20 June 2018...Relatively
calm conditions will continue through Thursday. The thermal trough
redevelops Friday. High end small craft conditions with steep wind
driven seas are expected to return by Friday night and continue into
the weekend. A small area of hazardous seas will be possible south
of Pistol River from 9 to 30 nm from shore beginning Saturday
afternoon. This is in line with the strengthening of the thermal
trough, and this area will possibly see gale gusts. Have gone with
a hazardous seas watch as confidence is increasing that conditions
will deteriorate Saturday afternoon and evening. Meanwhile, the
northern half of the waters will also deteriorate into small craft
conditions Saturday afternoon, but have not issued the advisory for
it since it is still 5 days out. -Schaaf

&&

.FIRE WEATHER...A strong upper level disturbance is moving  up
from the southwest and across the area  this afternoon and evening.
Scattered thunderstorms have developed over the Southern Oregon
Cascades and northern Klamath. Activity over the Cascades, northern
Klamath and into Lake county is expected to increase late this
afternoon and into this evening. Also scattered to isolated
thunderstorm activity is expected to initiate across other areas
from Siskiyou county north to northeastward this afternoon and
evening.  Strong storms are possible today. Frequent lightning,
locally heavy downpours as well as hail and gusty winds are possible
with these storms. In addition, there is a marginal 5 percent risk
for severe thunderstorms with damaging hail of 1 inch and wind gusts
up to 60 mph possible. The marginal risk for severe thunderstorms
extends primarily from Siskiyou Summit and areas east of Medford
northward and northeastward across the Southern Oregon Cascades and
Klamath County. Thunderstorms are expected to shift north
and diminish late this evening.

For Thursday and Friday expect warm and dry weather inland with areas
of low clouds along the coast and into the Umpqua basin. Some  gusty
northwest winds with gusts of 20 to 25 mph are expected east of the
Cascades late Friday afternoon and Friday evening.  On the weekend,
an upper level ridge will build into the area and expect drying
humidities and warming temperatures. Some moderate recoveries and
breezy northeast winds are expected on area ridges, especially for
the coastal mountains the Siskiyous and for ridges in Siskiyou
county. Temperatures will peak Sunday the ridge slides inland.

Early next week, expect a cooling trend with the ridge shifting east
and an upper trough approaching the region from the northwest. -CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 11 PM Thursday to 5 PM PDT Sunday for
     PZZ356-376.
     Hazardous Seas Watch from Saturday afternoon through Sunday
     afternoon for PZZ356-376.

In the hours before

Special weather statement, Jun 20, 2:15 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Medford OR
215 PM PDT WED JUN 20 2018

ORZ025-027-202145-
South Central Oregon Cascades-Eastern Douglas County Foothills-
215 PM PDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DOUGLAS COUNTY...

At 214 PM PDT, a strong thunderstorm was located near Soda Springs
Reservoir, or 25 miles south of Oakridge, moving northwest at 15 mph.

Wind gusts up to 50 mph and marble size hail are possible with this
storm.

LAT...LON 4334 12226 4327 12249 4344 12263 4344 12230
TIME...MOT...LOC 2114Z 157DEG 15KT 4338 12242

CZS
Special weather statement, Jun 20, 2:52 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Medford OR
252 PM PDT WED JUN 20 2018

ORZ025-027-202215-
South Central Oregon Cascades-Eastern Douglas County Foothills-
252 PM PDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DOUGLAS COUNTY...

At 250 PM PDT, a strong thunderstorm was located near Whitehorse
Falls Recreation Site, or 21 miles northwest of Crater Lake, moving
northwest at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm. Occasional to frequent lightning is also possible. Those
outdoors in the area should take shelter inside until the storm
passes.

Locations impacted include...
Whitehorse Falls Recreation Site.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 12225 4308 12239 4322 12253 4328 12231
TIME...MOT...LOC 2150Z 154DEG 8KT 4316 12238

BPN
Special weather statement, Jun 20, 3:06 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Medford OR
306 PM PDT WED JUN 20 2018

ORZ025-027-202230-
South Central Oregon Cascades-Eastern Douglas County Foothills-
306 PM PDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DOUGLAS AND
NORTHWESTERN KLAMATH COUNTIES...

At 305 PM PDT, a strong thunderstorm was located over Toketee Falls,
or 30 miles northwest of Crater Lake, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
East Lemolo Campground, Whitehorse Falls Recreation Site, Toketee
Falls, Boulder Flat Recreation Site, Soda Springs Reservoir and
Clearwater Falls Recreation Site.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4321 12253 4337 12257 4342 12202 4324 12194
TIME...MOT...LOC 2205Z 265DEG 44KT 4327 12245

FB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:24 PM PDTSmall Craft AdvisoryMFR8 days
Jun 20, 1:24 PM PDTHazardous Seas WatchMFR49 hr
Jun 20, 2:15 PM PDTSpecial Weather StatementMFR30 min
Jun 20, 2:52 PM PDTSpecial Weather StatementMFR23 min
Jun 20, 3:06 PM PDTSpecial Weather StatementMFR24 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.